Mississippi, 2021

Damaging Wind in Mississippi, June 21, 2021

June 21, 2021 · NWS MEG · 1 event in 1 county or zone

A line of storms developed along a cold front and moved across North Mississippi during the afternoon hours on June 21, 2021. A few strong to severe storms occurred with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of storms developed along a cold front and moved across North Mississippi during the afternoon hours on June 21, 2021. A few strong to severe storms occurred with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 21, 1:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 21, 1:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
249 PM CDT Mon Jun 21 2021

.DISCUSSION...

Skies are partly cloudy across much of the Mid-South this
afternoon with temperatures ranging from the lower 70s to mid 80s.
The cold front currently moving through west Tennessee and eastern
Arkansas. Ahead of the front, a line of thunderstorms has developed.
Some of the thunderstorms may be producing gusty winds.

As the front continues to move south of the the region tonight,
more thunderstorms may develop. These thunderstorms could produce
damaging winds with locally heavy rainfall possible. Temperatures
will turn cooler behind the front with lows Tuesday morning in the
upper 50s to mid 60s. By Tuesday morning, the cold front will be
well to the south of the Mid-South with rain ending from extreme
southern areas. It will remain on the cool side on Tuesday with
highs in the mid 70s to lower 80s. Tuesday night will remain dry
and will be quite cool with lows Wednesday morning in the mid 50s
to around 60 degrees. Some locations could see record low
temperatures for Wednesday. Winds will shift to the south on
Wednesday bringing warmer air back into the region. Temperatures
will still be below normal on Wednesday with highs in the low to
mid 80s. Dry weather will continue through Wednesday and Wednesday
night.

On Thursday, the warming trend will continue with temperatures
returning back to near normal levels. Some scattered afternoon
thunderstorms will be possible as well.

A warm front will move through the region on Friday and a cold
front will approach the Mid-South on Saturday and into the region
for Sunday and Monday. As a result, scattered thunderstorms will
be found across the Mid-South on Friday with more widespread
thunderstorms expected for Saturday and Sunday. Scattered
thunderstorms will be possible for next Monday. Temperatures will
be a little cooler than normal for Friday through next Monday.

ARS

&&

.AVIATION...

18Z TAF Set

Convection continues to fire up along a cold front that will
gradually sink south through the Mid-South. Have added TEMPO
groups for convection at KMEM, KMKL, and KTUP for reduced CIGS and
VSBYS. Conditions will gradually improve behind the front,
returning to VFR at all TAF sites by 03-06Z. Gusty southwest winds
ahead of the front will switch around to the NW and eventually NNE
behind the front. Speeds will generally remain around 8-10 KTS
behind the front through the remainder of the TAF period.
Although, speeds may diminish briefly for a couple of hours
around sunrise to around 5 KTS.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 3:02 AM CST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
402 AM CDT Mon Jun 21 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
402 AM CDT Mon Jun 21 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible across the
Mid-South, mainly this afternoon and evening. Damaging winds and
locally heavy rainfall will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

In the hours before

Special weather statement, Jun 21, 10:28 AM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1128 AM CDT Mon Jun 21 2021

MOZ113-115-TNZ001-019-211700-
Pemiscot MO-Dunklin MO-Lake TN-Dyer TN-
1128 AM CDT Mon Jun 21 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Pemiscot County in southeastern Missouri...
East central Dunklin County in southeastern Missouri...
Southwestern Lake County in western Tennessee...
North central Dyer County in western Tennessee...

At 1128 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Deering, or 7 miles southeast of Kennett, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pemiscot...east central Dunklin...southwestern Lake and
north central Dyer Counties should monitor this storm closely.

LAT...LON 3639 8959 3636 8956 3615 8947 3606 8998
      3623 9005 3640 8959
TIME...MOT...LOC 1628Z 251DEG 30KT 3618 8993
Special weather statement, Jun 21, 1:07 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
207 PM CDT Mon Jun 21 2021

MSZ006-017-211930-
Itawamba MS-Tishomingo MS-
207 PM CDT Mon Jun 21 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Northeastern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...

At 206 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Belmont, or near
Tishomingo State Park, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Itawamba and southern Tishomingo Counties
should monitor this storm closely.

LAT...LON 3445 8816 3444 8816 3443 8833 3459 8832
      3465 8813
TIME...MOT...LOC 1906Z 256DEG 27KT 3453 8821

KRM
Special weather statement, Jun 21, 1:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Mon Jun 21 2021

MSZ002>004-TNZ089-090-212000-
Tippah MS-Marshall MS-Benton MS-Hardeman TN-Fayette TN-
230 PM CDT Mon Jun 21 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Northwestern Tippah County in northeastern Mississippi...
Northeastern Marshall County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...

At 229 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Lamar, or 12 miles
northeast of Holly Springs, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tippah...northeastern Marshall...northern
Benton...southwestern Hardeman and southeastern Fayette Counties
should monitor this storm closely.

LAT...LON 3479 8939 3499 8944 3507 8905 3501 8890
      3482 8895
TIME...MOT...LOC 1929Z 252DEG 33KT 3493 8933

KRM

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 21, 3:00 PM CST to 3:05 PM CST
Where
Union County, 2 mi SSE of Myrtle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.543, -89.107

Straight-line winds blew a carport into the road. Car windows were damaged by a falling tree limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970465.